MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600SDS29A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Perforation (2513)
Date of Event 04/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The edwards sapien 3 transcatheter heart valve, model 9600tfx, and accessories are indicated for relief of aortic stenosis in patients with symptomatic heart disease due to severe native calcific aortic stenosis who are judged by a heart team, including a cardiac surgeon, to be at low risk for open surgical therapy (i.E., predicted risk of surgical mortality greater equal to 1 percent at 30 days, based on the society of thoracic surgeons (sts) risk score and other clinical co morbidities unmeasured by the sts risk calculator).The edwards sapien 3 transcatheter heart valve, model 9600tfx, and accessories are indicated for patients with symptomatic heart disease due to failure (stenosed, insufficient, or combined) of a surgical bioprosthetic aortic or mitral valve who are judged by a heart team, including a cardiac surgeon, to be at low risk for open surgical therapy (i.E., predicted risk of surgical mortality equal to 8 percent at 30 days, based on the sts risk score and other clinical co morbidities unmeasured by the sts risk calculator).Per report, the device was used in an off label implantation in the mitral position.As there are no specific ifu or training materials related to mitral procedures, the available training materials were reviewed only for information potentially relevant to the device use.Per the instructions for use (ifu), cardiovascular injuries, including perforation or dissection of vessels, ventricle, myocardium or valvular structures, are potential adverse events associated with standard cardiac catheterization, balloon valvuloplasty and the transcatheter aortic valve replacement (tavr) procedure.There are several potential etiologies for ventricular perforation during a tavr procedure, including perforation by the guidewire, the delivery system, or the transvenous pacer (tvp) lead.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valve (thv).Training includes proper guidewire positioning, fixation of the tvp to prevent ventricle perforation, and careful manipulation of devices.Per the procedure didactic, patients with small ventricles are at particularly high risk for ventricular perforation.In this case, there was no allegation or indication a device malfunction contributed to this adverse event.Investigation results suggest procedural factors device manipulation (nose cone of the delivery system perforated the left ventricle) contributed to the event.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.
 
Event or Problem Description
As reported by an edward lifesciences field clinical specialist, during implantation of a 29mm sapien 3 valve in the native mitral position via certitude delivery system, the nose cone of the delivery system perforated the left ventricle (lv) during open mitral in mac approach.The lv perforation was repaired surgically and the patient received a transfusion.The patient was doing very well post operatively day one and on day two developed sepsis requiring pressors.The pressor requirement increased and her white count dropped significantly, they brought her back to the or for an exploratory surgery to make sure her bowel was not necrosed, it was confirmed not to be necrosed.On post op day 3, the patient expired.

Brand Name
EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11776862
Report Number2015691-2021-02794
Device Sequence Number11735938
Product Code NPT
UDI-Device Identifier00690103194166
UDI-Public(01)00690103194166(17)220709(10)63517488
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/09/2022
Device Model Number9600SDS29A
Device Catalogue Number9600SDS29A
Device Lot Number63517488
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2021
Initial Report FDA Received Date05/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;